Ask an Eye Doctor and Get an Answer ASAP
Hello and thanks for your question.
I can certainly understand your concern with your son's reaction to the drops. What is most likely the culprit is the Atropine. Atropine can cause an excitability or irritability as a common side effect. You may consider asking the doctor to prescribe a dilating drop that is not quite as strong such as cyclogyl.
That being said, if your son has a hyphema (blood in the front part of the eye), then for the most part I agree with the treatment. He needs a steroid (prednisolone) to decrease the inflammation, and if he's on the dorzolamide-timolol combination drop it is because they are worried about the pressure in the eye being elevated.
What is most important about your son's situation is that he remain calm and relatively inactive because if the clot that is forming in your son's eye breaks open and bleeds again, then his risk for further complications increases significantly. To that end, I do think it would be worthwhile to ask to get the different dilating drop.
Also, I never think it is a bad idea to get a second opinion when you have concerns about the course of treatment. At the very least you will either get some reassurance that the course you are taking is the correct one, or you will get a differing opinion that you may trust more.
Does that make sense and does that help address your concerns?
I am happy to be able to help you today. If you would be so kind, please help me get credit for my efforts in answering your questions and press the ACCEPT button for this encounter. I would also be happy to continue to answer any more questions you have until we have resolved your concern.
Also, any positive feedback and/or bonus you may feel prompted to provide would be welcomed and is appreciated.
My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must be examined by your doctor.
I think it is a reasonable thing to continue with the prednisolone and the pressure drop and hold on the atropine for the night until a second opinion can be reached tomorrow.
The atropine, or cyclogyl for that matter, is a dilating drop. That dilating drop will help the pupil not scar down to his lens which can happen in this type of inflammation. The dilation also helps with the pain to a degree. That's why I still think he needs the dilating drop, but the cyclogyl may be the better choice because the side effect profile is better and you still accomplish the same thing.